A variety of conditions can cause red blotches to develop on the legs. Because of the many different disorders that may lead to the development of red blotches on the legs, your health care provider will ask if you are experiencing other symptoms. Red blotches may indicate a serious health concern or be a minor annoyance, depending on their cause.
Video of the Day
Eczema results in swollen, red and itchy patches of skin. Eczema can result from exposure to irritants or be caused by another illness. Common irritants include nickel, such as from jewelry, and poison ivy. People with illnesses that affect the immune system, such as HIV, may develop eczema as a secondary condition. There may also be a genetic component to eczema, according to the American Academy of Dermatology.
Psoriasis causes dry, itchy red patches that can also be painful. Psoriasis is a chronic condition, which sometimes flares up and other times goes into remission, according to the Mayo Clinic. In addition to red patches, you may also experience cracked, dry skin, stiff, swollen joints, itching and burning. Psoriasis is a condition of the immune system. The body's T cells mistakenly attack healthy skin cells rather than infection. Flareups are caused by injury, infection, stress, cold weather, smoking and some medications.
Hives develop as a reaction to exposure to an allergen. They are raised, red bumps that can develop anywhere on the body, including the legs. Hives often itch. You can develop hives as a response to medication, pollen, shellfish, animal dander, or exposure to extreme heat or cold, illnesses such as lupus or mononucleosis or stress.
Vasculitis is a condition where the blood vessels in one part of the body become inflamed. This can lead to changes, such as thickening and weakening, in the blood vessels. Unmanaged, vasculitis can lead to tissue and organ death in the area surrounding the affected blood vessels. In addition to red blotches, symptoms of vasculitis include pain, loss of appetite and numbness and weakness in the affected area, such as the legs. Vasculitis develops when your body attacks the blood vessels, which may happen as a result of immune system problems, infections or an allergic reaction. In many cases, it is impossible to determine the exact cause of vasculitis.
Exposure to cytotoxic medications, which are typically used as a treatment for arthritis, can have the side effect of pinhead-sized red spots on the lower legs. These spots signal bleeding under the skin and should be reported to your health care provider. Other side effects of cytotoxic drugs include a sore throat, chills, fever, unusual bruising and blood in the urine.